Challenge patients to persevere with statins, GPs urged !
Patients who discontinue treatment with a statin because of mild side effects should be encouraged to try again, as most will find they can take one of the drugs in the longer term, suggest researchers.
US researchers found most patients who stopped treatment because of a presumed statin-related event were then prescribed the same or a different statin – and nine out ten of these were still taking it a year later.
Few patients experienced another statin-related event and rhabdomyolysis was rare, while patients who had creatine kinase (CK) elevations were also able to continue statin therapy long term.
The authors said their findings suggested many statin-related events are either caused by something else, are in fact tolerable, or are related to a specific statin rather than the class of drugs as a whole.
In the study, published in the Annals of Internal Medicine, the researchers used specially designed software to analyse the text clinicians had entered in electronic medical records for 107,835 adults who received a statin prescription between January 2000 and the end of December 2008.
They found 18,778 (17%) of the patients had a statin-related event documented, of which less than a third were clearly categorised as such. Most of these were myalgia or myopathy.
Of all the patients with a statin-related event recorded, 11,124 (59%) discontinued the drug at least temporarily. Over half – 6,579 – of these patients then tried taking a statin again and 6,064 (90%) were still taking it 12 months after the original statin-related event.
This included nearly half of the 2,721 patients who were given the same statin they were taking to begin with, of whom over one third were taking it at the same or a higher dose.
In addition, of 122 patients who had a CK level three times or more greater than the ULN but were rechallenged with a statin, less than 10% discontinued statin treatment long term.
The authors concluded: ‘Our findings indicate that patients who had statin-related clinical events may frequently be able to tolerate statins in the long term. Permanent cessation of statin therapy under these circumstances could lead to many preventable cardiovascular events and deaths.
‘Providers should consider rechallenging patients who report statin-related events to identify those who can continue taking them.’